Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q: What are your thoughts on reported connections between acne treatments tetracycline/minocycline and hair loss? I began to experience mild acne a little less than a year ago and was prescribed tetracycline. After a couple of months the acne cleared, but I also noticed significant thinning in the temple areas. I stopped taking the medication over 5 months ago and there's been no regrowth. My dermatologist told me there was no connection, but I had no lifestyle changes besides the medication to cause the hair loss.

A: I am asked similar questions frequently. Acne is due to the action of testosterone on the skin. Female alopecia (hair loss) is also usually due to testosterone action. Testosterone can also cause hirsutism (excessive or unwanted facial and body hair). For this reason, many women who have one of the three problems (acne, hirsutism and alopecia) have one or both of the other problems. Accutane (isotretinoin) is the only acne medication which might contribute to alopecia. Antibiotics and topicals will not. Most birth control pills, if they have any effect, will help alopecia somewhat, but there is suspicion that those containing the progestin levonorgestrel could contribute to alopecia. However no one should stop or change her medications without discussing with her physician.

So to answer your question directly, when a woman with acne or unwanted hair has alopecia, it is likely that the hair loss is due to the underlying condition rather than treatment.

Very few medications, other than cancer chemotherapy, cause hair loss. As discussed in my web article on alopecia, even if testosterone is normal it can still cause female hair loss.

Hope this is helpful.

Sincerely,

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

 

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by